North Dakota, 2004High Wind in North Dakota, April 27, 2004
April 27, 2004 · NWS FGF · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 27, 2:10 PM CST, 3 hours earlier.
Area forecast discussion, Apr 27, 2:10 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT TUE APR 27 2004
.SHORT TERM...
MAIN CONCERN IN THE EARLY PERIODS IS THE COLD FRONTAL PASSAGE ON
WED. MODELS ARE COMING CLOSER IN TIMING (GFS STILL A TAD SLOWER) BUT
STILL DIFFER A BIT ON HOW MUCH LOW LEVEL MOISTURE THE SYSTEM CAN TAP
INTO. GFS (TRADITIONALLY HIGHER) SHOWING SFC DEW POINTS IN THE 50S
ACROSS THE SOUTHEAST FA BY WED PM (TOO HIGH). WILL USE A MODEL BLEND
FOR THE FORECAST BUT LEAN TOWARD THE ETA.
TEMPS TOOK A WHILE WARMING THIS MORNING...BUT ARE ACTUALLY RISING A
FEW DEGREES HIGHER THAN EXPECTED. FAVORABLE WEST/SW WINDS HELPING TO
MIX DOWN VERY WARM TEMPS. SEEING SOME HIGH BASED RETURNS ON THE KMVX
88D PRETTY MUCH ALL OVER THE FA...SO WILL THROW IN SOME ISOLATED
EVENING SHOWERS. WITH THE WIND STAYING STEADY OVERNIGHT AND SOME
CLOUDS...NOT EXPECTING TEMPS TO FALL TOO FAR. THEREFORE WILL START
OUT WED AT LEAST 10-15 DEGREES WARMER THAN THIS MORNING...AND WITH
850 MB TEMPS EVEN A COUPLE DEGREES WARMER. HIGH TEMPS WED IN ADVANCE
OF THE COLD FRONT ARE A BIG CHALLENGE. MESOETA ACTUALLY VERIFIED
PRETTY WELL TODAY AND IS SHOWING 85F ACROSS THE SOUTH WED. THEREFORE
TOOK TEMPS UP A COUPLE DEGREES IN THE SOUTH...WHILE THE NORTHWEST FA
SEES THE LEAST RISE. MODELS SHOWING BEST AREA OF INSTABILITY IN THE
SOUTHEAST FA WED WITH SOME WEAK CAPE. SPC DID BACK UP THE SLIGHT
RISK AREA A SHADE (NOW CLOSER TO NORTHWEST MN FA AS WELL AS WEST
CENTRAL MN FA). MOISTURE IS A QUESTION MARK...WITH GULF CLOSED. ALSO
UPPER LEVEL SUPPORT IS LAGGING WELL BEHIND THE SFC FRONT. EVEN SO
THE FRONT HAS STRONG THERMODYNAMICS TO WORK WITH. COULD THEREFORE BE
SOME HIGH BASED CONVECTION WITH WIND/DOWNBURSTS AS THE MAIN THREAT.
STRONG COLD ADVECTION IN THE WAKE OF THE COLD FRONT...COULD ALSO MIX
IN SOME SNOW. THEREFORE KEPT THE RAIN/SNOW SHOWER MIX THAT PREVIOUS
SHIFT ADDED FOR WED NIGHT. WIND SPEEDS WILL HAVE TO BE WATCHED...AS
THERE COULD BE SOME ADVISORY CRITERIA SPEEDS MET SOMETIME LATE WED
AFTERNOON INTO EARLY WED EVENING. MADE FEW CHANGES TO THE REST OF
THE EARLY PERIODS. NEXT SHORT WAVE STILL ON TARGET FOR LATE THU
NIGHT/FRI IN THE CYCLONIC FLOW WHICH WILL BRING THE NEXT CHANCE OF
RAIN.
.LONG TERM...
MAJORITY OF LONG RANGE MODELS (UK/CAN/GFS) SEEM TO BE TRENDING TO
LESS AMPLIFICATION OF MID LEVEL PATTERN HEADING INTO UPCOMING WEEK.
UNTIL THEN TOUGH TO TIME IMPULSES DROPPING DOWN SHARP NORTHERLY
FLOW. GFS SOMEWHAT CONSISTENT WITH WAVE BRINGING CHANCE PCPN SUNDAY
NIGHT WITH NEXT MAIN WAVE LATER DAY SEVEN. WITH LESS AMPLIFICATION
TEMPERATURES MODERATE CLOSER TO AVERAGE AFT SUNDAY.
&&
.FIRE WEATHER...
WILL ISSUE A FIRE WEATHER WATCH FOR SOUTHEAST MN FA FOR WED. TEMPS
LOOK TO PUSH THE LOW TO MID 80S WITH MIN RELATIVE HUMIDITY VALUES
RIGHT AROUND 20 PERCENT. WIND SPEEDS MAY BE THE BIGGEST QUESTION
MARK...BUT ARE CLOSE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...FIRE WEATHER WATCH FOR GRANT...OTTER TAIL...BECKER...WADENA...
HUBBARD...SOUTH BELTRAMI AND SOUTH CLEARWATER FOR WED.
&&
GODON/VOELKERHazardous weather outlook, Apr 27, 5:00 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 AM CDT TUE APR 27 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271343-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
600 AM CDT TUE APR 27 2004
...HAZARDOUS FIRE WEATHER CONDITIONS POSSIBLE TODAY IN EASTERN NORTH
DAKOTA...
...SEVERE THUNDERSTORMS POSSIBLE WEDNESDAY AFTERNOON AND EVENING IN
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
LOW RELATIVE HUMIDITIES WILL COMBINE WITH WINDS GUSTING OVER 20 MPH
AT TIMES TODAY IN EASTERN NORTH DAKOTA. THIS IN COMBINATION WITH
VERY DRY FUELS WILL CAUSE THE POTENTIAL FOR HAZARDOUS FIRE WEATHER
CONDITIONS TODAY. FIRE WEATHER PLANNERS NEED TO STAY TUNED TO LATER
STATEMENTS TODAY AND BE SURE TO MONITOR CURRENT WEATHER TRENDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTAINING LARGE
HAIL AND DAMAGING WINDS WEDNESDAY AFTERNOON AND EVENING. THE BEST
THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LISBON TO
DETROIT LAKES TO BEMIDJI LINE. IN ADDITION...VERY STRONG WINDS ARE
POSSIBLE WITH THE COLD FRONT ACROSS THE ENTIRE REGION LATE WEDNESDAY
AFTERNOON INTO THE OVERNIGHT HOURS. A POTENT COLD FRONT WILL MOVE
THROUGH THE REGION BY WEDNESDAY EVENING...AND HELP TRIGGER
THUNDERSTORM DEVELOPMENT AND INCREASE WINDS FROM THE NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)
DK
High Wind, Cass
- When
- April 27, 5:10 PM CST
- Where
- Cass forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Power poles and tree tops were broken a mile south of Fargo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, April 27, 2004$3.5 million · 56 kt wind · 47 events
- High Wind and Strong Wind in Washington, April 27, 2004$3.0 million · 52 kt wind · 6 events
- High Wind in Washington, April 27, 2004$110,000 · 72 kt wind · 4 events
- Lightning Strike in Maine, April 27, 2004$60,000 · 1 event
- Strong Wind in Oregon, April 27, 2004$25,000 · 64 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 27, 20044 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 27, 20042 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 27, 20042 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 27, 20042 events
- Winter Storm in Montana, April 27 to 28, 20042 events
- Flood in New Jersey, April 27 to 28, 20041 event
- Heavy Snow in Montana, April 27 to 28, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392220.